JD, Inverness – I was put on the antidepressant sertraline when I was 17 years old for situational anxiety (leaving school and starting a new job). Hardly a mental illness. Life was not too bad for some years but I was always put back on it when I had overwhelming anxiety (much worse than before) but was told that my underlying condition had worsened. The anger I feel at the ignorance of doctors is huge. But life was to get much worse at 25. I came off the antidepressant again and felt great for a couple of months but then depression crept in. As far as I remember, I don’t think I had depression, certainly not to this extent before the drugs.
So back on the antidepressant I go. But I felt terrible on it. Inner restlessness, horrible constant desperate feeling which also produced suicidal thoughts but out of the two conditions, staying on it was the better option. I did not know any of this could be caused by the drugs. I just thought it was my own state of mind but the condition I was in on the drug was going to be the best I could ask for.
I kept trying to come off though over these years and remained in a constant awful state, either from the side effects which also produced emptiness and detachment from life and the world which did not seem acceptable to me either or severe withdrawal (didn’t know what it was at the time). The withdrawal produced states of intense fear, even terror, very severe depression, severe anxiety where I felt the anxiety could kill me, impending doom, derealisation where everything feels unreal and an awful sense of horror with it, inner shaking and vibrating, insomnia, sound and light sensitivity, agitation, suicidal thoughts and feelings as a response to this terrible state and an isolated symptom in itself. The worst day however, still haunts me and I am still frightened in case it comes back. An awful sense of inner torture is the only way I can describe it and I could only curl up on the floor and writhe in agony and the suicidal impulse nearly drove me to do something. This was a few months ago and still I’m in disbelief at how bad this can get.
The impact of my life has been immense. Losing countless jobs due to either withdrawal or what I believe to be chronic depression from the medication itself, becoming homeless and being unable to establish any sort of life that I would think is ok or even a state of mind that seems acceptable. All this as a result of going to the doctor for being nervous about a new job!
There is not much help and support out there and I’m appalled that I’ve gone through years of needless suffering as many others out there have. I also had to turn to internet to eventually find out what was happening to me. I’m still suffering greatly. Over the past year I went back on the drug which I can no longer tolerate, switched to another drug which I had an awful effect from and have now been off all drugs for just 5 weeks.
Seonaid, West of Scotland – Our only son developed depression when he was aged 16 years. He was prescribed the SSRI seroxat [paxil], which he took unmonitored for 5 years. It caused him to become manic and he developed what was described as an ‘atypical’ psychosis. We were living abroad when he first had to be hospitalised. We were told he was suffering delirium, seroxat was stopped overnight and he was given antipsychotic drugs. A couple of months later, we were advised to take him home to Scotland as he was not responding to the drugs he was given. In Scotland they would know what to do. Or would they? We know now that mania and psychosis are known side effects of SSRI antidepressants.
That was 15 years ago. At home in Scotland the diagnosis of delirium was ignored. Three months later he was prescribed citalopram, which he took for a further 4 years. The fact that he was not responding to medication was ignored. He has since been given 13 different antipsychotic drugs, 12 of them more than once. Five times he has been tried on clozapine – the ‘gold standard’ treatment. Over the years we have watched helplessly the dreadful effect these drugs have on him. We saw the usual weight gain, Parkinsonism, confusion, inability to concentrate, dribbling, nightmares, increased anxiety, sedation, dystonia, insomnia, akathisia, hyperacusis, psychosis, and also vomiting blood, constipation, frequent urination…. and others which would cause embarrassment if mentioned. Underlying all this, was prolonged SSRI withdrawal syndrome, not recognised by medical staff. Frequent use of benzodiazepines for extended periods, and lack of knowledge of their associated withdrawal syndrome, have also added to the nightmare mosaic of psychiatric symptoms.
But the worst for him has been the Tourettism. You see, our son has Asperger syndrome. When given antipsychotics, he, like many, will first show a slight improvement, but in time symptoms from the autism spectrum will worsen – then the dosage will be raised. In my son’s case, Tourettism would seem to be his particular predisposition or susceptibility. This has caused him so much hurt and heartache – not just the jerks and twitches, or even the uncontrollable urge to utter obscenities, but the mental tics are horrendous. He wails and yelps when they occur. We have a report from Dr David Healy confirming that all drugs he has been prescribed [bar haloperidol] have been causing this symptom in our boy, but this too is ignored.
It’s now 20 years since our son was first prescribed seroxat. What a journey. Has he been permanently harmed? How many more years will he survive? Time will tell.
Fiona French, Aberdeen – I was prescribed nitrazepam in 1975 for myoclonic epilepsy. My entire adult life was blighted by depression and I took various antidepressants for 40 years. I felt alone every single day and could never understand why I felt that way. Each day was a struggle to function both physically and cognitively. In 2012, I changed GP practice and was advised to stop nitrazepam (5mg). I tapered over three months and have been bedridden for two years. It has been the most horrendous experience of my life. Loss of sensation from the waist down, partial incontinence, unbearable nerve pain and pressure inside my head were the worst symptoms. At 18 months I was able to sit up without head support and at 24 months I was able to walk outside for short distances. My memory and concentration were shot to pieces and I lost all sense of the passage of time. Sleeping was turned completely upside down, sleeping by day, awake all night. I could not watch TV, listen to the radio, read, use a computer or have visitors. My doctors denied that I was suffering from benzodiazepine withdrawal syndrome. The only support was to be found online from fellow sufferers. I no longer have epilepsy or depression and no longer require prescription drugs. Please visit my website for further details.
I am appalled at the lack of knowledge of the medical profession given that benzodiazepines have been prescribed for 5 decades. I am also appalled that no specialist support is available to patients so badly affected. It is 2015 and still we are talking about the lack of action by the UK Government and the medical profession.
Helen, Somerset – In 2012 my family and I were quite excited to move into a new house but unwittingly we had moved next door to a very disturbed alcoholic neighbour who turned night into day keeping us awake most nights – After a few months of very disrupted sleep nerves and tempers understandably began to fray, so over the coming months my doctor advised I take the low dose of 2mg of Diazepam to help me relax, with the assurance this small amount would not cause me any problem when discontinued.
By November 2013, unable to tolerate the nuisance neighbour we had moved and I decided I no longer required these drugs. So over the following few weeks I tapered the one 2mg tablet of Diazepam taking the last minute piece at the end of December 2013. Therefore, In view of my doctor’s assurance when agreeing to his prescription, and the fact I had only ingested the drug for 20 months, I was more than a little shocked to discover that within a few days of discontinuing it I began to feel extremely unwell – nauseous, sweating, shaking and very anxious almost to the point of panic.
After two weeks I was so ill I consulted my g.p. who told me that as the drug would now be out of my system I wasn’t suffering withdrawal, so he concluded that the symptoms I was experiencing were due to MY OWN anxiety and he diagnosed me as having Post Traumatic Stress Disorder!
It is now almost 2 whole years since I came off the drug, during which time I have experienced a plethora of the most horrendous physical and cognitive symptoms imaginable, and I am still partially bedridden and housebound whilst waiting for my body to fully recover from this Iatrogenic condition and the damage it has caused my central nervous system. At 70 years of age I didn’t expect to be turned into an ‘involuntary addict’ by a doctor in whom I had placed both my welfare and my trust.
Sandra Minshull, Bridge Project, Bradford
Oldham Tranx, 2011 (news broadcast)
More stories can be read at the links below
Others are suffering silently either too sick to write a story or feeling that any sort of action is pointless. And who can blame them.